Medications that cause hearing loss and tinnitus.

It’s natural to look at the side effects of a medication when you begin taking it. Will it cause you to get a dry mouth or make you feel nauseous? What may not occur to you is that some medications have a more extreme side effect – they can potentially cause loss of hearing. Ototoxicity is the term medical professionals give to this condition. Broken down, ototoxic means ear poisoning.

Exactly how many drugs that can cause this problem is unclear, but there are at least 130 ototoxic medications on record. What are some of the common ones you should watch out for and why?

Some Facts About Ototoxicity

How can a pill go from your stomach to reap havoc in your ears? There are three different places certain drugs can damage your hearing:

  • The cochlea – That’s the seashell-shaped element of the inner ear that takes sound and translates it into an electrical signal the brain can comprehend. Damage to the cochlea impacts the range of sound you can hear, usually beginning with high frequencies then escalating to include lower ones.
  • The stria vascularis – Located in the cochlea, the stria vascularis creates endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.
  • The vestibule of the ear – This is the area that sits in the middle of the labyrinth that makes up the cochlea. It helps manage balance. Vestibulotoxicity drugs can cause you to get dizzy or feel like the room is spinning.

Tinnitus is caused by some drugs while others cause hearing loss. Tinnitus is a phantom noise people hear that usually presents as:

  • A windy sound
  • Thumping
  • Popping
  • Ringing

In general, the tinnitus ends when you stop taking the medication. Some ototoxic drugs, on the other hand, can lead to permanent loss of hearing.

What is The Risk Level For Each Drug?

You may be shocked by the list of medications that can cause temporary or permanent hearing loss. You probably take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

Topping the list for ototoxic drugs are over-the-counter pain relievers such as:

  • Ibuprofen
  • Naproxen

You can add to this list salicylates that you might know better as aspirin. The hearing problems caused by these medications are normally reversible when you stop taking them.

Antibiotics rank a close second for well known ototoxic drugs. Some antibiotics are ototoxic but many aren’t. a few that aren’t which you might have heard of include:

  • Vancomycin
  • Gentamycin
  • Erythromycin

When you quit using the antibiotics the issue goes away as with painkillers. The standard list of other drugs include:

  • Chloroquine
  • Quinidine
  • Quinine

Tinnitus Can be Caused by Several Common Compounds

Some diuretics can result in tinnitus, including brand names Lasix, Bumex, and Diamox but the biggest offenders in this category are things like:

  • Marijuana
  • Nicotine
  • Tonic water
  • Caffeine

You are subjecting yourself to something that might cause tinnitus every time you drink your morning coffee. The good news is it will go away once the drug leaves your system. Some drugs, ironically, which doctors prescribe to treat tinnitus are in fact on the list of offenders.

  • Prednisone
  • Amitriptyline
  • Lidocaine

The prescribed amount should be less than what triggers ringing, though.

Ototoxicity Has Specific Symptoms

The signs or symptoms of tinnitus vary depending on the health of your ears and what medication you get. Generally, you can expect anything from moderately annoying to completely incapacitating.

Look for:

  • Blurring vision
  • Vomiting
  • Hearing loss on one or both sides
  • Poor balance
  • Tinnitus
  • Difficulty walking

Get in touch with your physician if you notice any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

Does ototoxicity mean you shouldn’t take the medication? You should always take what your doctor tells you to. These symptoms are only temporary so keep that in mind. Keep yourself aware by always asking your doctor about the potential side effects of a medication and don’t be reluctant to ask about ototoxicity. Also, schedule a hearing exam with a hearing care specialist.

Why wait? You don't have to live with hearing loss. Call Us Today